Alert archive / North Dakota / Special Weather Statements in 2015

Special Weather Statement, NWS Grand Forks, ND

September 6, 2015Benson County, Towner County, North Dakota

NWS Grand Forks, ND issued this special weather statement at Sep 6, 2015, 3:36 AM CDT for Benson County, Towner County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2015, 3:36 AM CDT (08:36 UTC)
Expired
Sep 6, 2015, 4:00 AM CDT
In force
24 min
Issued by
NWS Grand Forks, ND

Counties Benson County, ND, Towner County, ND

The radar

The Minot AFB radar (KMBX), 95 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2015-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2015-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
559 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

228 
WWUS83 KFGF 060836
SPSFGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
336 AM CDT SUN SEP 6 2015
 
NDZ006-014-015-060900-
TOWNER ND-BENSON ND-RAMSEY ND-
336 AM CDT SUN SEP 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RAMSEY...BENSON AND
WESTERN TOWNER COUNTIES UNTIL 400 AM CDT...

AT 335 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR NANSON TO 6 MILES
SOUTH OF PLEASANT LAKE TO NEAR SELZ...AND MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  PLEASANT LAKE AROUND 340 AM CDT.
  KNOX AROUND 345 AM CDT.
  ESMOND AND YORK AROUND 350 AM CDT.
  LEEDS AROUND 355 AM CDT.
  MADDOCK...BISBEE AND PERTH AROUND 400 AM CDT.

LAT...LON 4837 9985 4837 9949 4872 9949 4872 9952
      4877 9953 4887 9924 4843 9910 4790 9936
      4785 9968 4785 9981 4802 9981 4802 9985
TIME...MOT...LOC 0835Z 249DEG 43KT 4857 9989 4827 9979 4787 9998 

$$

TG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Sep 5, 11:50 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Sep 5, 11:50 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1150 PM CDT SAT SEP 5 2015

.UPDATE...
ISSUED AT 1148 PM CDT SAT SEP 5 2015

CONTINUED PATCHY OR AREAS OF FOG IN ERN ND/RRV IN DRY SLOT.
SHOWERS AND STORMS IN MN WILL CONTINUE TO MOVE EAST. OVERALL
LITTLE CHANGE WAS DONE.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 309 PM CDT SAT SEP 5 2015

CONVECTION CHANCES AND SEVERITY CONTINUE TO BE THE FORECAST
CHALLENGE THROUGHOUT THE PERIOD.

WV LOOP CURRENTLY SHOWS THE MAIN UPPER LOW STILL OUT OVER
IDAHO...BUT A WEAK LEAD SHORTWAVE HAS BEEN EJECTING THROUGH THE
DAKOTAS AND IS APPROACHING OUR SOUTHWESTERN CWA. CLOUD COVER HAS
BEEN ABUNDANT AHEAD OF THE SHORTWAVE...WITH THE THICKEST LOW
CLOUDS ON THE COOL SIDE OF THE SFC BOUNDARY CURRENTLY STALLED FROM
SARGENT COUNTY UP TOWARDS LAKE OF THE WOODS. EVEN THE WARM SIDE OF
THE BOUNDARY HAS HAD A LOT OF CLOUDS...BUT TEMPS HAVE MANAGED TO
REACH THE LOW 80S AND SPC MESOANALYSIS HAS SOME GREATER THAN 2000
J/KG ML CAPE WITH THE CAP ALMOST GONE. HOWEVER...DEEP LAYER BULK
SHEAR IN THIS AREA IS NOT TOO IMPRESSIVE AND THE BEST SHEAR VALUES
ARE ON THE COOL SIDE OF THE BOUNDARY. THINK THAT A FEW STRONG TO
SEVERE CELLS ARE NOT COMPLETELY OUT OF THE QUESTION BUT IT SEEMS
THAT THE GREATEST THREAT WILL BE HEAVY RAINFALL. THE NORTHEASTERN
COUNTIES SEEMS LIKE THEY WILL GET THE MOST...BUT FLASH FLOOD
GUIDANCE VALUES ARE NEAR 3 INCHES SO WILL NOT INCLUDE ANY WATCH
AT THIS TIME BUT MENTION HEAVY RAIN IN THE GRIDS.

THE LEAD SHORTWAVE WILL MOVE OFF INTO CANADA OVERNIGHT AND WE
SHOULD GET A BIT OF A BREAK TOMORROW MORNING BEFORE THE MAIN UPPER
TROUGH LIFTS FROM NORTHWESTERN ND INTO CANADA. THE TROUGH WILL
HELP PUSH THE SFC TROUGH EAST AND BRING A COLD FRONT INTO THE CWA.
DEPENDING ON THE TIMING OF THE FRONT...THERE COULD BE SOME
DESTABILIZATION ACROSS WESTERN MN. AT THIS POINT IT SEEMS THAT THE
BEST CAPE WILL BE IN THE FAR EASTERN CWA WITH THE GFS SHOWING
AROUND 2000 J/KG BY AFTERNOON WILL DEEP LAYER BULK SHEAR IN THE 35
TO 40KT RANGE. WILL CONTINUE TO KEEP HIGH POPS FOR THUNDERSTORMS
BUT WITH UNCERTAINTIES IN TIMING WILL KEEP A SEVERE MENTION OUT
FOR NOW. STORMS WILL CONTINUE IN SUNDAY EVENING IN THE EASTERN
COUNTIES BUT SHOULD TAPER OFF AFTER MIDNIGHT.

AS FOR TEMPERATURES...CLOUDS WILL KEEP LOWS NEAR 70 AHEAD OF THE
FRONT TONIGHT WHILE THE NORTHWEST SHOULD GET INTO THE UPPER 50S.
TEMPS FOR SUNDAY WILL ALSO BE HIGHLY IMPACTED BY CLOUDS AND THE
TIMING OF THE FRONT. KEPT 80S GOING IN THE SOUTHEAST FOR NOW BUT
THAT COULD BE TOO WARM. COOL AIR ADVECTION SHOULD HELP BRING 40S
AND 50S FOR SUNDAY NIGHT.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 309 PM CDT SAT SEP 5 2015

MONDAY THROUGH TUESDAY...SOUTHWEST TO WESTERLY FLOW ALOFT WILL
REMAIN...WITH COOLER TEMPS. THERE COULD BE A FEW SHOWERS WITH THE
COOL AIR ALOFT AND SIGNS OF A WEAK WAVE LATE ON MONDAY. ANOTHER
WEAK SHORTWAVE WILL HELP PUSH A REINFORCING FRONT DOWN MONDAY
NIGHT. TEMPS WILL BE DOWN INTO THE 60S TO LOW 70S BY TUESDAY.

TUESDAY NIGHT THROUGH SATURDAY...ZONAL FLOW WILL TRANSITION TO A
PRONOUNCED NORTHWEST PATTERN DURING THE EXTENDED PERIOD WITH A
MID LEVEL WAVE SWINGING THROUGH LATER WEDNESDAY OR EARLY THURSDAY.
12Z ECMWF IS FASTER THAN GFS WITH THIS FEATURE BY ABOUT 12 HOURS.
THUNDERSTORMS OR EVEN JUST RAINSHOWERS (BEHIND SURFACE BOUNDARY)
INCLUDED FOR THIS PERIOD. FRIDAY AND SATURDAY ARE LOOKING DRY AS
CANADIAN HIGH PRESSURE DESCENDS OVER THE FORECAST AREA.

THIS WILL BE AN AUTUMNAL HIGH AS 850 MB TEMPS DROP INTO THE ZERO TO
5 ABOVE RANGE THURS AND FRI WITH SOME WEEKEND RECOVERY. THAT
TRANSLATES TO SURFACE TEMPS OF 60S DURING THE AFTERNOON AND 40S FOR
OVERNIGHT LOWS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1148 PM CDT SAT SEP 5 2015

MESSY FCST THROUGH SUNDAY WITH EXPECTED LOWERING INTO IFR VSBYS OR
CIGS IN THE RRV AND ERN ND. TRICKY ON LOCATION AND TIMING. THEN
TIMING OF SHOWERS AND T-STORMS WITH FRONT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...RIDDLE
SHORT TERM...JR
LONG TERM...WJB
AVIATION...RIDDLE
Hazardous weather outlook, Sep 5, 3:37 AM CDT, 23 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
337 AM CDT SAT SEP 5 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
337 AM CDT SAT SEP 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION
THIS AFTERNOON AND EVENING. ISOLATED TO SCATTERED SEVERE STORMS
WILL BE POSSIBLE...WITH THE MAIN THREATS DAMAGING HAIL AND LOCALLY
HEAVY RAINFALL. ALTHOUGH THE MARGINAL SEVERE THREAT EXISTS ACROSS
THE ENTIRE REGION...THE MOST LIKELY AREA FOR DAMAGE REPORTS WILL
BE ACROSS NORTHWEST MINNESOTA DURING THE LATE AFTERNOON AND EARLY
EVENING PERIOD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS EAST OF THE RED
RIVER VALLEY ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

TG

In the hours before

Special weather statement, Sep 6, 3:36 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
336 AM CDT SUN SEP 6 2015

NDZ006-014-015-060900-
TOWNER ND-BENSON ND-RAMSEY ND-
336 AM CDT SUN SEP 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RAMSEY...BENSON AND
WESTERN TOWNER COUNTIES UNTIL 400 AM CDT...

AT 335 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR NANSON TO 6 MILES
SOUTH OF PLEASANT LAKE TO NEAR SELZ...AND MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  PLEASANT LAKE AROUND 340 AM CDT.
  KNOX AROUND 345 AM CDT.
  ESMOND AND YORK AROUND 350 AM CDT.
  LEEDS AROUND 355 AM CDT.
  MADDOCK...BISBEE AND PERTH AROUND 400 AM CDT.

LAT...LON 4837 9985 4837 9949 4872 9949 4872 9952
      4877 9953 4887 9924 4843 9910 4790 9936
      4785 9968 4785 9981 4802 9981 4802 9985
TIME...MOT...LOC 0835Z 249DEG 43KT 4857 9989 4827 9979 4787 9998

TG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 4:04 AM CDTSpecial Weather StatementFGFRamsey, Towner41 min
Sep 6, 4:42 AM CDTSpecial Weather StatementFGFCavalier48 min
Sep 6, 5:29 AM CDTSpecial Weather StatementFGFBenson46 min
Sep 6, 5:31 AM CDTSpecial Weather StatementFGFPembina44 min
Sep 6, 2:09 PM CDTSpecial Weather StatementFGFBecker, Hubbard66 min
Sep 6, 2:58 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard36 min
Sep 6, 4:51 PM CDTSpecial Weather StatementFGFWadena24 min

Nearby

Special Weather Statements in North Dakota, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.